WASHINGTON -- Exposure to combinations of chemicals in the Persian Gulf war, including pesticides and low levels of nerve gas, could be responsible for the unexplained illnesses reported by thousands of veterans, a group of scientists reported Wednesday.
The researchers from the University of Texas Southwestern Medical Center in Dallas said that based on animal studies and work with a small number of gulf war veterans, it seemed that ordinarily harmless levels of two or more chemicals could work together to cause subtle nerve damage that could result in dizziness, fatigue, disorientation, muscle weakness and other symptoms reported by some veterans of the war.
Other scientists viewed the research findings as preliminary, but meriting further attention.
The chemical agents involved include pesticides, insect repellents, nerve gas and the anti-nerve-gas medications taken by many soldiers, said the scientists.
In papers to be published next week in the Journal of the American Medical Association, the researchers said studies involving 249 Navy combat construction engineers, known as Seabees, who worked throughout the battle zone during the 1991 gulf war, linked reported disabilities to multiple chemical exposure.
Dr. Robert W. Haley, the lead investigator in the studies, told a news conference that his group's work shows that illness associated with the war reported by thousands of veterans may have physical causes and not be caused purely by combat stress.
"Our study is right on the borderline of finding the cause," Haley said, "and once you find a cause, you then try to address each symptom to see if you can find treatments."
Release of the studies follows by one day publication of a report by a presidential panel which concluded that current scientific evidence has failed to link the veterans' ailments with any specific environmental exposure, including pesticides, oil-well fires and chemical warfare agents.
Dr. Philip J. Landrigan of Mount Sinai School of Medicine in New York, a member of the Presidential Advisory Committee on Gulf War Veterans' Illness, said that although the new information is "fascinating," the link between chemical exposure and disease in the war remains unproven.
Landrigan, who wrote an editorial about the new studies that appears in the journal, said the White House committee was not aware of the details of the Texas studies when writing its report. However, he said, the results would not have changed the committee's conclusions.
Gary L. Caruso, the spokesman for the presidential panel, said the committee staff had examined the new studies and concluded, as Landrigan did in his editorial, that more research on combination chemical effects was needed. The committee's final report, he noted, also called for further studies of the synergistic, or additive, effects of exposure to toxic chemicals.
Dr. Frances Murphy, director of the Veterans Affairs Department's Persian Gulf Health Program, said in an interview that she was aware of the Texas work, but considered its conclusions very preliminary.
"We will read it with interest and take it seriously, but we need to go further with this line of research," Dr. Murphy said. Some of the more than 80 new studies of gulf-war illness sponsored by the government are looking into multiple-chemical exposures, she added.
The Texas researchers said that most of the unexplained symptoms often referred to informally as gulf war syndrome appeared to be variants of a rare neurotoxic disorder called organophosphate-induced delayed polyneuropathy, or organophosphate poisoning.
This type of poisoning, caused by chemicals that include pesticides and nerve-gas agents, results in subtle nerve damage that frequently is missed by doctors unfamiliar with it, Haley said. It is sometimes suffered by veterinarians, for example, who get nerve damage from repeatedly giving animals chemical dips to rid them of insects, he said.
Last April, the Texas researchers and colleagues at Duke University published results of tests with chickens that showed that combining pesticides with an anti-nerve-gas medication widely used during the gulf war -- pyridostigmine bromide -- caused neurological damage at high doses.
The new studies found similar, but more muted results, in humans exposed to lower amounts of these agents, including the pesticide chlorpyrifos, used in flea collars worn by some soldiers, and DEET, an insect repellent that was widely used.
A fourth of the Seabees surveyed reported clusters of symptoms that the researchers divided into three major categories of impairment. To check these complaints, neurologists electronically measured nerve impulses and performed other brain tests on 23 ill veterans and 20 who reported no problems and served as controls. The sick veterans showed subtle differences in measured nerve function compared to the well veterans.
Haley said that the category with the most severe aftereffects, including confusion, difficulty reasoning and dizziness, included six of 21 subjects who were at Khafji, near the Saudi-Kuwait border on Jan. 20, 1991, the fourth day of the air war that preceded ground fighting. This was when Czechoslovakian chemical experts said they detected low levels of the nerve gas sarin and mustard gas.
The veterans who were involved in what they thought was a chemical weapons attack, and who had particularly severe side effects after taking their pyridostigmine antidote tablets, suffered the more severe effects, Haley said. There is evidence, he said, that taking the protective drug after exposure to the toxin instead of before may promote or amplify neurotoxic effects instead of protecting the user.
Haley noted that none of the veterans in his study were in the vicinity of the Kamisiyah ammunition dump in southern Iraq when it was destroyed by American troops in March of 1991.
The Pentagon disclosed last year that up to 20,000 troops may have been exposed to low levels of chemical warfare agents during the operation, and many of the troops involved have complained of chronic, crippling ailments that some associate with potential exposures there.
Two other categories of impairment were reported in the Texas studies. One included thought, memory and sleep difficulties, associated with veterans who wore pet flea collars to ward off insects and who worked in security jobs outside.
The other included muscle pain, aching joints and tingling or
numb extremities, associated with use of a highly concentrated form
of the insecticide DEET.
Copyright 1997 The New York Times Company